Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stable geometric dimension of vector bundles over even-dimensional real projective spaces


Authors: Martin Bendersky, Donald M. Davis and Mark Mahowald
Journal: Trans. Amer. Math. Soc. 358 (2006), 1585-1603
MSC (2000): Primary 55S40, 55R50, 55T15
DOI: https://doi.org/10.1090/S0002-9947-05-03736-0
Published electronically: May 26, 2005
MathSciNet review: 2186987
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1981, Davis, Gitler, and Mahowald determined the geometric dimension of stable vector bundles of order $2^e$ over $RP^{n}$ if $n$ is even and sufficiently large and $e\ge75$. In this paper, we use the Bendersky-Davis computation of $v_1^{-1}\pi _*(SO(m))$ to show that the 1981 result extends to all $e\ge5$ (still provided that $n$ is sufficiently large). If $e\le4$, the result is often different due to anomalies in the formula for $v_1^{-1}\pi_*(SO(m))$ when $m\le8$, but we also determine the stable geometric dimension in these cases.


References [Enhancements On Off] (What's this?)

  • 1. J. F. Adams, Geometric dimension of vector bundles over $RP^n$, Proc Int Conf on Prospects in Math, Kyoto (1973) 1-14. MR 0482761 (58:2814)
  • 2. M. Bendersky and D. M. Davis, The $v_1$-periodic homotopy groups of $SO(n)$, Memoirs AMS 172 (2004). MR 2096862
  • 3. -, 2-primary $v_1$-periodic homotopy groups of $SU(n)$, Amer Jour Math 114 (1991) 529-544. MR 1165351 (93g:55018)
  • 4. -, The 1-line of the $K$-theory Bousfield-Kan spectral sequence for $\operatorname{Spin}(2n+1)$, Contemp Math AMS 279 (2001) 37-56.MR 1850740 (2002e:55018)
  • 5. M. Bendersky, D. M. Davis, and M. Mahowald, $v_1$-periodic homotopy groups of $Sp(n)$, Pac Jour Math 170 (1995) 319-378. MR 1363868 (96h:55011)
  • 6. A. K. Bousfield, The $K$-theory localization and $v_1$-periodic homotopy groups of finite $H$-spaces, Topology 38 (1999) 1239-1264.MR 1690156 (2000d:55022)
  • 7. -, A classification of $K$-local spectra, Jour Pure Appl Alg 66 (1990) 121-163.MR 1075335 (92d:55003)
  • 8. -, On the 2-primary $v_1$-periodic homotopy groups of spaces, Topology 44 (2005) 381-413. MR 2114954
  • 9. D. M. Davis, Computing $v_1$-periodic homotopy groups of spheres and some compact Lie groups, Handbook of Algebraic Topology, Elsevier (1995) 993-1048.MR 1361905 (97g:55017)
  • 10. -, A strong nonimmersion theorem for real projective spaces, Annals of Math 120 (1984) 517-528. MR 0769162 (87b:57021)
  • 11. -, Generalized homology and the generalized vector field problem, Quar Jour Math Oxford 25 (1974) 169-193. MR 0356053 (50:8524)
  • 12. D. M. Davis, S. Gitler, and M. Mahowald, The stable geometric dimension of vector bundles over real projective spaces, Trans Amer Math Soc 268 (1981) 39-61. MR 0628445 (83c:55006)
  • 13. -, Correction to The stable geometric dimension of vector bundles over real projective spaces, Trans Amer Math Soc 280 (1983) 841-843.MR 0716854 (85g:55006)
  • 14. D. M. Davis and M. Mahowald, Homotopy groups of some mapping telescopes, Annals of Math Studies 113 (1987) 126-151. MR 0921475 (89a:55013)
  • 15. -, Some remarks of $v_1$-periodic homotopy groups, London Math Soc Lecture Notes Series 176 (1992) 55-72. MR 1232199 (94h:55015)
  • 16. -, The image of the stable $J$-homomorphism, Topology 28 (1989) 39-58.MR 0991098 (90c:55013)
  • 17. -, $v_1$-periodic homotopy of Sp(2), Sp(3), and $S^{2n}$, Springer-Verlag Lecture Notes in Math 1418 (1990) 219-237. MR 1048189 (91c:55023)
  • 18. S. Feder and W. Iberkleid, Secondary operations in $K$-theory and sections of vector bundles, Lecture Notes in Math, Springer-Verlag 597 (1977) 161-175.MR 0451244 (56:9531)
  • 19. M. J. Hopkins and J. H. Smith, Nilpotence and stable homotopy theory II, Annals of Math 148 (1998) 1-49. MR 1652975 (99h:55009)
  • 20. K. Y. Lam, e-mail, May 3, 2004.
  • 21. -, KO-equivalences and existence of nonsingular bilinear maps, Pac Jour Math 82 (1979) 145-153. MR 0549839 (81a:55022)
  • 22. K. Y. Lam and D. Randall, Geometric dimension of bundles on real projective spaces, Contemp Math AMS 188 (1995) 137-160. MR 1349135 (97c:55030)
  • 23. -, Periodicity of geometric dimension for real projective spaces, Progress in Math 136 (1996), Birkhauser, 223-234. MR 1397733 (97d:55030)
  • 24. -, Vector bundles of low geometric dimension over real projective spaces, preprint, January 2004.
  • 25. -, Low-dimensional spinor representations, Adams maps, and geometric dimension, London Math Society Lecture Notes 195 (1992) 89-102.MR 1170573 (93f:55019)
  • 26. M. Mahowald, The image of $J$ in the $EHP$ sequence, Annals of Math 116 (1982) 65-112. MR 0662118 (83i:55019)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55S40, 55R50, 55T15

Retrieve articles in all journals with MSC (2000): 55S40, 55R50, 55T15


Additional Information

Martin Bendersky
Affiliation: Department of Mathematics & Statistics, Hunter College, CUNY, New York, New York 10021
Email: mbenders@shiva.hunter.cuny.edu

Donald M. Davis
Affiliation: Department of Mathematics, Lehigh University, Bethlehem, Pennsylvania 18015
Email: dmd1@lehigh.edu

Mark Mahowald
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Email: mark@math.northwestern.edu

DOI: https://doi.org/10.1090/S0002-9947-05-03736-0
Keywords: Geometric dimension, vector bundles, homotopy groups
Received by editor(s): September 26, 2003
Received by editor(s) in revised form: May 20, 2004
Published electronically: May 26, 2005
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society